I've been on bc since july - and started an antibiotic [which obviously decreases the effectiveness of my bc] in august. Ever since beginning my antibiotic me & my boyfriend have been very careful in using backup methods of bc. Well, last friday I started my period, and he came inside me sunday night, tuesday night, & last night [thursday night.] my period had never really been that long before but I was barely bleeding yesterday, but he came inside me anyway. So basically my question is what are the chances of pregnancy at this point? I mean i've still been taking my birth control on a regular basis although i've been taking that antibiotic. So with the antibiotic decreasing it's effectiveness & my story above - does anyone have any advice or suggestions?
Any answers would be appreciated. If i'm at high risk then I will need to look into plan b immediately. I am not ready for a child at this point.
Did you tell your doc that you were using the b/c pill?
Some b/c pills can have acne as a side effect and some can actually help with acne.
Maybe ask your doc if you can change pill brand to see if it helps.
He/she should (not saying he/she did) have discussed other methods of birth control with you seeing as they prescribed the anti-biotics which as you know can lessen the effects of b/c pills.
Some docs just don't think i'm afraid.
Yeah well it's a pretty sh*tty situation to be honest with you. My gyno put me on yaz back in july, I told her I had an ongoing problem with acne and she commented back "well this should help with that."
yet I thought orthotricyclen was the usual bc prescribed for women with acne?
Then when I went to my dermatologist in late august, I made her aware of the fact that yes I was on birth control. She didn't comment much on [being safe or careful] while using an antibiotic with it. I had to figure that one out myself.
Needless to say my acne hasn't cleared much. I'm really having a hard time with it. And the fact that i'm on birth control that's not even fully effective because of an antibiotic that's not even helping me much .. It's frustrating seriously.
I have an appointment to go back in a couple of weeks to my gyno. So I want to discuss getting on the patch with her. So that way, I won't have any interference problems between my bc & my antibiotic. I know I might not be on this particular antibiotic much longer but with my ongoing acne who's to say I might not have to be on several more antibiotics before we find the right one to clear me up. So I figure if i'm on the patch I won't have to worry whether or not i'm being protected against pregnancy.
Does that sound like it makes sense to you guys?
Is there a chance that getting on the patch might clear me up some?
Yeah i've looked a little bit for info on that as well, and it seems to me that antibiotics affect birth control taken orally only. I may be wrong, but looking at info on [the patch], I didn't see that antibiotics could interfere with the effectiveness of it.
I'm at such a breaking point! All I want is to not be pregnant, and to have clear skin!
Hah - seems that's the hardest thing to come by right now!
Ortho tri-cyclen and estro-step are currently approved by the fda for treatment of acne (and these are the only ones approved by the fda for this indication).
The bacteria become resistant to the anti-biotics over a period of time and so taking the same anti-biotic becomes futile as no good is acheived from it.
7. Anti-biotics make birth control pills less effective.
This is a myth. There have been individual cases where the pill was judged to be less effective because the woman was taking an anti-biotic such as tetracycline or ampicillin. But there are no clinical studies to prove there is a link.
Because doctors do not always agree on the question of anti biotics and the pill it is best to let your own healthcare professional decide.
If you are taking other prescription medications besides birth control pills, you should talk to your healthcare professional about them too.
so this would indicate that yaz themselves say they are safe to take with antibiotics.
Which anti-biotics are you taking?
When you go back to your gyn/doctor print this out and ask them about it.
When you go to the yaz site go to "about birth control" (big red letters) and then click on "common misconceptions" the one cited above is number 7.
Yaz was only released in march of this year after extensive testing, so i'm guess that these sites that say that antibiotic refers to birth control pills in general.
The fact your gyn/doctor didn't say anything makes me wonder if they didn't say it because they are aware you are on yaz and they believe yaz to be ok.
What i'd suggest is first thing monday morning make a call to the doctor that prescribed the antibiotic (not make an appt just phone) and ask if that med is ok to take with yaz.
Then phone to gyn who prescribed yaz and ask them if in their opinion you are still covered even thought you are taking that anti-biotic.
If they both say yes, then it looks like you should be ok.
Antibiotics do not interfere with birth control because of the stomach, they interfere with the action in the liver. The liver processes medications, it causes less of the active hormones to be available..Basically put...
Certain drugs may interact with the ortho evra birth control patch and some other hormonal contraceptives, making them less effective in preventing pregnancy and possibly causing an increase in breakthrough bleeding. Such drugs include:
drugs for epilepsy, such as barbiturates (eg, phenobarbital) and anticonvulsants, including topiramate, carbamazepine, phenytoin certain drugs used in the treatment of hiv/aids
herbal products containing st. John's wort
as with any prescription product, you should tell your doctor or healthcare professional about any other medications you are taking. You should use a backup contraceptive, such as condoms, spermicide or a diaphragm, if you are taking a drug that can make the birth control patch less effective.
Well as long as I have to have treatment for my mild acne [which will most likely include an antibiotic] - I want to make sure I am being protected against pregnancy. I believe pregnancy is a very special, and very important time that will come down the road - but not right now.
So basically, I need some advice from you guys about what kind of birth control you would suggest in my case. Evidently any oral birth control, or the patch, isn't going to be a safe bet because an antibiotic would defeat their purpose. I want a fairly inexpensive, effective birth control that will not be affected by an antibiotic whatsoever. Because right now I do not know how long I am going to be on antibiotics and the only way to put my mind at peace is to have a consistent, effective form of bc.
Some people suggest that [no] birth control isn't affected by antibiotics, then others suggest that [yes] it is. The way I see it, there would never be any talk of it affected birth control if it really and truly didn't. So there must be a catch there somewhere. You guys see what i'm saying?
My advice would be an iud, a non hormonal birth control device that is super effective, and you can use for up to 10-12 years =)
some doctors are reluctant to give them to women, but planned parenthood is awesome at dealing with iud's and helping women recieve one =)
you can use any medications while on the iud, but if you have multiple sexual partners you must use condoms. Std's are worse on an iud because of pelvic inflammatory disease, certian diseases cause "pid" and the iud would make it worse.